Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Charleston, WV

May 19, 2001Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2001, 2:17 PM EDT for Mingo County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 2:17 PM EDT (18:17 UTC)
Expired
May 19, 2001, 2:50 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Mingo County, WV

What was reported inside it

TimeReportWhereRemark
May 19, 2:25 PM EDTHail 0.75Delbarton, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 191816
SVRRLX

WVC059-191900-
/NEW.KRLX.SV.W.0073.191814-191850/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 250 PM EDT...

* AT 204 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF RED JACKET...MOVING EAST AT 15 MPH.  DIME SIZED HAIL WAS
  REPORTED WITH THIS STORM SOUTH OF WILLIAMSON...IN PIKE COUNTY
  KENTUCKY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MATEWAN AND MEADOR.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3751 8194 3754 8187 3764 8181 3767 8197
          3762 8200 3768 8203 3771 8221 3766 8224
   1       3755 8214 3755 8198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:40 PM EDT, 37 minutes earlier.

Area forecast discussion, May 19, 1:40 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT SAT MAY 19 2001

SCATTERED SHOWERS HAVE FORMED IN EASTERN TO SOUTHWEST PORTIONS OF
THE FORECAST AREA. WILL UPDATE FORECAST TO MENTION A CHANCE POP MOST
ZONES FOR THE REMAINDER OF THE NIGHT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/NMB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM EDTSevere Thunderstorm WarningRLXWebster32 min
May 18, 9:15 PM EDTSevere Thunderstorm WarningRLXPocahontas30 min
May 18, 10:28 PM EDTFlash Flood WarningRLXLincoln, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.